Wyoming, 2009

Damaging Winds in Wyoming, July 16, 2009

July 16, 2009 · NWS CYS · 2 events in 2 counties and zones

An isolated weak thunderstorm produced a dry microburst in the vicinity of Laramie, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated weak thunderstorm produced a dry microburst in the vicinity of Laramie, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 12:29 PM MST, 7 hours 1 minute earlier.

Area forecast discussion, Jul 16, 12:29 PM MST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT THU JUL 16 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
WEAK COLD FRONT PUSHED THROUGH EARLY THIS MORNING AND TEMPERATURES
HAVING A HARD TIME REBOUNDING WITH NORTH TO NORTHEAST FLOW. SOME
AREAS OF LOW CEILINGS ACCOMPANIED THE FRONT THIS MORNING AND WOULD
NOT BE SURPRISED TO SEE MORE FRIDAY MORNING MAYBE EVEN MORE
WIDESPREAD EAST OF THE LARAMIE RANGE. NOW THE FRONT IS STALLING
OUT AND THE 18Z ANALYSIS HAS IT INTO NORTHEAST COLORADO BUT THEN
SNAKING ITS WAY BACK UP ALONG INTERSTATE 25. KCYS RADAR AND ALL
NEIGHBORING ONES ARE PPINE. LAPS DATA SHOWING SOME -2 LIS ALONG
THE FRONTAL BOUNDARY AND WOULD NOT BE SURPRISED TO SEE A FEW
ISOLATED STORMS FIRE UP THIS AFTERNOON AND EVENING ESPECIALLY IN
THE PANHANDLE. MODELS IN FAIRLY GOOD AGREEMENT WITH A BIG UPPER
LEVEL RIDGE OVER THE CWA THROUGH THE SHORT TERM AND PERIODICALLY A
LITTLE PVA IN THE UPPER NORTHWEST FLOW. IN THE SHORT TERM NAM MOST
BULLISH WITH ANY PRECIPITATION AND EVEN SO NOT MUCH TO GET
EXCITED ABOUT. HOWEVER WITH THE BOUNDARY IN THE AREA EAST TO THE
MOUNTAINS PROBABLY NOT A BAD IDEA TO KEEP AT LEAST SOME LOW GRADE
MENTION OF THUNDERSTORMS. TEMPERATURES IN THIS PERIOD APPEAR TO BE
AROUND SEASONAL AVERAGES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN BE EXPECTED ACROSS
THE FORECAST AREA EACH DAY. A STRONG UPPER RIDGE WILL REMAIN OVER
THE WESTERN U.S. THROUGH THE PERIOD. MID LEVEL MOISTURE WILL
CONTINUE TO MOVE INTO THE CWA AS IT FLOWS AROUND THE UPPER HIGH
PRESSURE CENTER LOCATED OVER THE DESERT SW. AS AIRMASS OVER THE
AREA DESTABILIZES EACH AFTERNOON...DIURNAL THUNDERSTORMS WILL
DEVELOP BUT SHOULD BE ISOLATED IN COVERAGE. HIGH TEMPERATURES WILL
BE AROUND NORMAL EACH DAY.

&&

.AVIATION...GENERALLY VFR CONDITIONS EXPECTED NEXT 24 HOURS. AFTER
17/12Z SOME LOCALIZED MVFR CONDITIONS EAST OF THE MOUNTAINS WITH
LOW CEILINGS AND PATCHY FOG.

&&

.FIRE WEATHER...LOWER RELATIVE HUMIDITIES BEGINNING TO BE
PERSISTENT IN PORTIONS OF CARBON AND ALBANY COUNTIES. AT THE
PRESENT TIME WINDS LOOK THEY WILL BEHAVE THEMSELVES SO FIRE
CONCERNS ARE LOW BUT WILL NEED TO KEEP AN EYE ON THE WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...KMD
Hazardous weather outlook, Jul 16, 7:00 PM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT THU JUL 16 2009

WYZ061>066-171715-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
800 PM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED WEAK THUNDERSTORMS WILL CONTINUE OVER AND WEST OF THE LARAMIE
RANGE THROUGH MIDNIGHT.  SPRINKLES AND BRIEF WIND GUSTS TO 40 MPH ARE
LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-067>070-171715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
800 PM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jul 16, 6:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT THU JUL 16 2009

NEZ020-054-055-170200-
BANNER-CHEYENNE-KIMBALL-
709 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL...SOUTHEASTERN
BANNER AND SOUTHWESTERN CHEYENNE COUNTIES UNTIL 800 PM MDT...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BENNETT RESERVOIR...OR 8
MILES NORTHEAST OF KIMBALL...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH
THIS STORMS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 20 AND
55.

WEILAND
Local storm report, Jul 16, 6:23 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             DIX                     41.23N 103.49W
07/16/2009  E1.00 INCH       KIMBALL            NE   PUBLIC

            MOST WERE THE SIZE OF MARBLES, BUT A FEW AS BIG AS
            QUARTERS.

&&

BCHAPMAN
Local storm report, Jul 16, 6:32 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
732 PM MDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             2 W DIX                 41.23N 103.52W
07/16/2009  E1.00 INCH       KIMBALL            NE   TRAINED SPOTTER

            RANGED IN SIZE FROM 1/2 TO 1 INCH.

&&

BCHAPMAN
Local storm report, Jul 16, 6:34 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 S DIX                 41.21N 103.49W
07/16/2009  E1.25 INCH       KIMBALL            NE   LAW ENFORCEMENT

&&

BCHAPMAN
Special weather statement, Jul 16, 6:40 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 PM MDT THU JUL 16 2009

NEZ055-170215-
CHEYENNE-
740 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 815 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SUNOL...OR 15 MILES
NORTHEAST OF SIDNEY...MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 69 AND
77.

WEILAND
Local storm report, Jul 16, 6:57 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
757 PM MDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 S BROADWATER         41.45N 102.85W
07/16/2009  E0.50 INCH       MORRILL            NE   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
July 16, 7:30 PM MST to 7:50 PM MST
Where
Albany County, Laramie Breese Arpt to 6 mi W of Buford
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

Dry microburst winds in excess of 60 mph estimated along track.

Thunderstorm Wind, Laramie

When
July 16, 8:30 PM MST
Where
Laramie County, 17 mi W of Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -105.147

Dry microburst wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172255, 172256.